Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Why are doctors scared of pain medicines after surgery and can tylenol causes liver problems?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Why are so many doctors, scared of pain meds after surgery? Pain management is important to healing and having a good outcome. Why add in tylenol, it just ups the possiblitiy, of liver problems. i take alot of meds for my HIV/AIDS.
Posted Tue, 1 Oct 2013 in Medicines and Side Effects
Answered by Dr. Luchuo Engelbert Bain 49 minutes later
Brief Answer:
You are right, BUT,,,,

Detailed Answer:
Hi and thanks for the query,

Pain management is of course of utmost importance is you rightly put it. However, prescription of these drugs takes into consideration the clinical status of the patient, the site of surgery, the type of surgical intervention and the duration of the surgery. Cancer surgery, heavy or very invasive and long surgical procedures shall for sure deserve a more intensive pain management.

Vocal cord implant surgery does not require a very intensive pain control. Based on previous drug performance, specific drugs are general adapted to particular surgical scenarios. Tylenol, which is a inflammation during such surgeries and controlling the pain. It has very low risk of causing drug dependence, is not associated with withdrawal symptoms, is easy to manage and is better tolerated and has less short to medium term complications than drugs like opiods and morphines. Morphines ad opiods are more potent in reducing pain, but cause more dependence, have more withdrawal symptoms and dosage more difficult to manage.

It is true that Tylenol can cause liver disease and other ills in the body. However, when taken in regular and reasonable doses, within short and reasonable time frames, it is relatively safe. Monitoring of patients however, irrespective of the type of medication class they take still remains very important, for patients do not always react as described in books and might react differently to different drugs. Do not therefore hesitate to signal to your doctor any abnormal sign or symptom that becomes worrisome.

Thanks and hope this helps. Wishing you good health.

Bain LE, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor